advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Perry, Utah, USA:

My 12 year old son, diagnosed at age 11 months, recently passed away, and although the autopsy report stated the cause of death as unknown, it did mention cerebral edema. I thought you got cerebral edema if you were high or in DKA. His blood sugar before bedtime snack was 46 mg/dl [2.6 mmol/L], and he ate glucose and protein. He has never had a seizure or been unconscious and his hemoglobin A1c's were in the normal range. I'm a registered nurse and this is killing me -- I can't live with this knowing I could have done something.

Answer:

There is a disorder called, The Dead in Bed Syndrome which we asked Ragnar Hanas, MD from Sweden to comment on:

This is a very tragic and shocking experience that your family has gone through. It is known as the "dead in bed" syndrome in which a young person with type 1 diabetes is found dead in the morning in an undisturbed bed after having been observed in apparently good health the day before. No cause of death can be established. This naturally leaves the family with many unanswered questions: "Why, when, how, could it have been avoided?" Recent reports strongly suggest that nighttime hypoglycemia is a likely prerequisite of the event, but that the death is sudden and probably caused by cardiac arrhythmia. It has been postulated that early signs of nerve damage (autonomic neuropathy) can result in a disturbance of the autonomic nervous system. The cerebral edema that you mention could have been caused by severe hypoglycemia.

We know from recent studies with continuous glucose monitoring that nighttime low glucose values are much more common than previously thought. You do not mention the type of insulin therapy your son had, but taking the wrong type of insulin before going to bed could have contributed to hypoglycemia. We know this has accidentally happened to many young persons with diabetes. If a large dose of bedtime insulin (not uncommon in puberty/prepuberty) is replaced with a similar dose of Regular or rapid-acting insulin, this will lower the blood glucose considerably and could presumably trigger a severe hypoglycemic reaction which in turn could be further complicated by cardiac arrhythmia.

You are asking yourself what you could have done to prevent this from happening, and I am afraid that the answer to this question is that there is not much you could have done. The typical situation is that there are no signs in the person's behavior the night before that could have suggested a vulnerability to such a serious adverse event. Hopefully further research will clarify the cause of this tragic syndrome and risk factors that could be avoided.

WWQ

Additional comments from Dr. Stuart Brink:

There is probably not anything that you may have done to prevent this, except that one of the reasons for periodic nighttime monitoring is to be able to identify problems with asymptomatic hypoglycemia. Cerebral edema happens from lots of causes including DKA [diabetic ketoacidosis] and may also be a terminal event. Perhaps he had a severe episode of nocturnal hypoglycemia. Perhaps he merely had a cardiac rhythm disturbance. One of the known complications of long term diabetes is with the nervous system and the autonomic nervous system often is subtly abnormal in many people with diabetes. Alcohol and drug use are sometimes associated perhaps and also related to asymptomatic hypoglycemia. Purposeful or accidental insulin overdoses (i.e., mixing up larger morning NPH dose and giving it accidentally for a bedtime injection) might be an additional factor.

I suggest that you call or write your son's diabetologist and then schedule a specific consultation -- at the end of the day or on a weekend -- with your son's diabetologist in order to talk about this tragedy and see if your diabetologist can provide any more specific answers from knowing your son, have the consultation in a relaxed and non-rushed session, etc.

SB

DTQ-20010817012428
Original posting 28 Aug 2001
Posted to Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.